Drought, Sabine
- When
- August 3, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sabine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.343, -93.852 (the zone’s center; the record gives no point)
Severe (D2) to Exceptional (D4) drought conditions developed across portions of Deep East Texas throughout the month of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Exceptional (D4) drought conditions developed across portions of Deep East Texas throughout the month of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 11:08 PM CST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1208 AM CDT Thu Aug 3 2023
...New AVIATION...
.UPDATE...
Issued at 909 PM CDT Wed Aug 2 2023
Precipitation from earlier this evening has mainly dissipated
across the region as temperatures begin to drop with the loss of
daytime heating. At this time, temperatures are averaging from
the mid 80s across south Arkansas and southeast Oklahoma to the
lower 90s across Deep East Texas. Overnight lows are forecast to
average in the upper 70s to around 80 degrees areawide. An
Excessive Heat Warning remains in effect through Thursday evening
as temperatures are again forecast to climb to 100 to 105 degrees
on Thursday afternoon with heat index values from 110 to 113
degrees. Forecast is on track at this time with no update
necessary. /05/
&&
.SHORT TERM...
(This evening through Thursday Night)
Issued at 217 PM CDT Wed Aug 2 2023
If you are reading this for any sign of good news, I will just say
that we are one day closer to fall/autumn than we were yesterday.
Otherwise, it's a broken record forecast as in rinse and repeat.
To clarify, no high temperature records have been broken yet today
as the summer of 2011 holds most of the early August temperature
records around here in case you don't remember that experience.
We try to forget about it, too. Unfortunately, you would be hard
pressed to notice the difference between that summer and what we
are currently experiencing being only a few degrees shy of those
records in most cases, especially in our southern zones. Given
that the strength and placement of the upper-level ridge will be
effectively unchanged on Thursday, the Excessive Heat Warning has
been extended another 24 hours with maximum heat indices pushing
north of 110 degrees once again tomorrow afternoon. Likewise, low
temperatures overnight will also be well above normal with some
areas not falling below 80 degrees. Aside from the very isolated
convection in our far SE zones this afternoon into early evening,
expect a dry forecast to prevail with just some afternoon cumulus
sprouting up during peak heating hours.
/19/
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 217 PM CDT Wed Aug 2 2023
By Friday morning, the massive ridge and associated upper level high
responsible for our hot and dry pattern of late will be in the
process of breaking down and starting to become absorbed by a
broader area of high pressure over the Desert Southwest as the upper
level ridging starts to flatten out and retrograde somewhat this
weekend, introducing what may be the first noteworthy change in the
weather grids all week. Until then, dry and quiet conditions
continue, accompanied by more very hot temperatures, as area sites
continue to trend to the upper 90s and low 100s Friday, continuing
with gusto through the weekend to come. Precise values will, of
course, oscillate from one model run to the next, but this overall
temperature trend remains locked in place for the next several days.
With the retrograding and flattening out of the upper level ridging,
opportunities will begin to develop for our northernmost and
easternmost zones to see the return of some isolated thunder as soon
as this weekend. This activity looks to most likely be diurnally-
driven in nature, with PoPs increasing slightly during the 18Z to
00Z window both Saturday and Sunday. Keep in mind, these are still
slight chances, and are unlikely to provide much in the
way of widespread relief from the heat.
By Monday, however, a shortwave riding along the outer fringe of a
deepening trough over the Upper Midwest and along the northeastern
side of the aforementioned ridge will swing far enough south to
bring with it higher confidence PoPs across much of the ArkLaTex,
with the highest confidence being across our northern third,
becoming more widespread as Monday continues. Based on the latest
model runs, Monday afternoon will be the first notable rain chance
for much of the Four State Region in over a week. These PoPs
currently look to engage in an ebb-and-flow pattern as next week
continues, reinforced by a series of weak disturbances through the
end of the extended forecast period, and helping trend temperatures
slightly downward into next week, especially for our southwest
Arkansas zones.
/26/
&&
.AVIATION...
(06Z TAFS)
Issued at 1206 AM CDT Thu Aug 3 2023
For the 03/06z TAF update...No major concerns for this update. VFR
conditions will continue to prevail with a few mid to high level
clouds during the day Thursday. Otherwise winds will remain under
10 kts throughout this period. /33/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 104 81 102 80 / 0 0 0 0
MLU 102 80 102 79 / 10 0 0 0
DEQ 100 78 99 76 / 0 0 0 0
TXK 101 80 99 81 / 0 0 0 0
ELD 99 79 99 77 / 0 0 0 0
TYR 105 81 105 81 / 0 0 0 0
GGG 104 80 103 79 / 0 0 0 0
LFK 105 77 103 77 / 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 9 PM CDT this evening for ARZ050-
051-059>061-070>073.
LA...Excessive Heat Warning until 9 PM CDT this evening for
LAZ001>006-010>014-017>022.
OK...Excessive Heat Warning until 9 PM CDT this evening for OKZ077.
TX...Excessive Heat Warning until 9 PM CDT this evening for TXZ096-
097-108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...05
LONG TERM....26
AVIATION...33Hazardous Weather Outlook National Weather Service Shreveport LA 550 PM CDT Wed Aug 2 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-032300- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 550 PM CDT Wed Aug 2 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM CDT THURSDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Tonight. Warm, humid and above normal conditions will continue overnight, as temperatures will only fall into the upper 70s to lower 80s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hotter and more humid conditions are expected through the weekend into next week, as an upper level ridge of high pressure continues to drift across the region. Afternoon maximum temperatures are expected near or in excess of 100 degrees in most locations until Sunday. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, a Heat Advisory, and possibly Excessive Heat Warnings, will likely become necessary. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 20
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136712, 1136713, 1136714.